Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 34, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 27, 2008, 10:59 PM HST for Kalawao County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2008, 10:59 PM HST (08:59 UTC)
- Expired
- Dec 28, 2008, 4:35 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105
WGHW50 PHFO 280859
FFWHFO
HIC009-281145-
/O.NEW.PHFO.FF.W.0034.081228T0859Z-081228T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1059 PM HST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 145 AM HST
* AT 1044 PM HST...A STREAM GAGE AT OHEO GULCH CONTINUES TO SHOW
VERY HIGH WATER LEVELS. RADAR INDICATES HEAVY RAINS AND ISOLATED
THUNDERSTORMS STILL COVER MUCH OF THE AREA. THE AREA OF HEAVY RAIN
WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEANAE AND HANA.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 145 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2065 15623 2074 15612 2078 15623 2084 15630
2095 15626 2079 15598 2069 15596 2059 15614
$$
HOUSTON2 follow-up statements
794
WGHW50 PHFO 281145
FFWHFO
HIC009-281445-
/O.EXT.PHFO.FF.W.0034.000000T0000Z-081228T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
145 AM HST SUN DEC 28 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 445 AM HST
* AT 115 AM HST...THE STREAM GAGE AT OHEO GULCH CONTINUED TO
INDICATE ELEVATED WATER LEVELS. RUNOFF FROM THE HEAVY RAINFALL
DURING THE PAST FEW HOURS WILL CONTINUE TO PRODUCE FLOODING IN
SOME PARTS OF THE AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEANAE AND HANA.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 445 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2065 15623 2074 15612 2078 15623 2084 15630
2095 15626 2079 15598 2069 15596 2059 15614
$$
HOUSTON424
WGHW70 PHFO 281435
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
435 AM HST SUN DEC 28 2008
HIC009-281445-
/O.CAN.PHFO.FF.W.0034.000000T0000Z-081228T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
435 AM HST SUN DEC 28 2008
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 2065 15623 2074 15612 2078 15623 2084 15630
2095 15626 2079 15598 2069 15596 2059 15614
$$
HOUSTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 8:30 PM HST, 2 hours 29 minutes earlier.
Area forecast discussion, Dec 27, 8:30 PM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT DEC 27 2008 .SYNOPSIS...AN UPPER LEVEL TROUGH ABOVE THE HAWAIIAN ISLANDS WILL MAINTAIN UNSTABLE ATMOSPHERIC CONDITIONS ACROSS MOST OF THE STATE TONIGHT. THEREFORE...EXPECT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE OVER PARTS OF THE ISLAND CHAIN... ESPECIALLY OVER THE EASTERN END OF THE STATE NEAR MAUI AND THE BIG ISLAND. THE WET TRADE WIND PATTERN WILL PERSIST THROUGH SUNDAY. && .DISCUSSION... THE PRESSURE GRADIENT SOUTH OF A SURFACE RIDGE LOCATED ABOUT 750 MILES NORTH OF HONOLULU IS MAINTAINING MODERATE TO LOCALLY FRESH TRADE WINDS ACROSS THE STATE TONIGHT. HOWEVER...THE AXIS OF AN UPPER LEVEL TROUGH LOCATED DIRECTLY ABOVE STATE HAS CONTINUED TO DESTABILIZED THE ATMOSPHERE. WATER VAPOR IMAGERY SHOWS AN APPARENT SHORT WAVE LIFTING OUT TO THE NORTHEAST OVER MAUI AND THE BIG ISLAND. A COLD POOL OF AIR ASSOCIATED WITH THE TROUGH ALOFT IS ONE OF THE MAIN INGREDIENTS FOR THE ACTIVE WEATHER. THE UNSTABLE CONDITIONS ARE DUE TO MIDDLE TROPOSPHERIC TEMPERATURES OF MINUS 12 TO MINUS 13 DEGREES CELSIUS. DEEP CONVECTION CONTINUES NEAR EASTERN MAUI THIS EVENING WITH CLOUD TOPS ESTIMATED TO BE NEAR 35 THOUSAND FEET. AS A RESULT OF THE THUNDERSTORMS OVER MAUI...A FLASH FLOOD WARNING HAS BEEN ISSUED. HEAVY RAINS THERE HAVE CAUSED THE OHEO GULCH STREAM GAGE TO REACH 8 FEET...WITH THE FLOOD ALARM THRESHOLD THERE BEING AROUND 7 FEET. A SPECIAL MARINE WARNING WAS ALSO ISSUED FOR A STRONG THUNDERSTORM JUST SOUTH OF MAUI IN THE ALENUIHAHA CHANNEL. THIS CONVECTION APPEARS TO HAVE BEEN TRIGGERED BY THE UPPER LEVEL TROUGH...AND ENHANCED BY THE SHORTWAVE...MOVING OVER MAUI. ADDITIONAL NEW CONVECTION IS NOW SHOWING UP ALONG THE IMMEDIATE COAST OF THE WINDWARD BIG ISLAND NOW...WITH CLOUD TOPS THERE TO AROUND 33 THOUSAND FEET. ANY HEAVY RAIN IN THIS AREA WILL BE A PROBLEM SINCE THE GROUND IS SATURATED FROM THE HEAVY RAINS DURING THE PAST TWO DAYS. WITH THE MAIN AREA OF THUNDERSTORMS NOW OVER THE EASTERN END OF THE ISLAND CHAIN EARLY THIS EVENING...IT APPEARS THAT THE POSSIBILITY OF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS WILL REMAIN OVER PARTS OF MAUI COUNTY AND THE BIG ISLAND OVERNIGHT. HAVE UPDATED THE FORECAST PACKAGE TO KEEP THUNDERSTORMS IN THE MAUI COUNTY AND BIG ISLAND FORECAST TONIGHT. THE WESTERN ISLANDS WILL LIKELY SEE WET TRADES CONTINUING TONIGHT. THERE IS STILL A SLIGHT CHANCE OF A THUNDERSTORM OR TWO IN THE VICINITY OF OAHU...MAINLY BEFORE MIDNIGHT TONIGHT. THE SHOWERS ARE MOVING RAPIDLY...SO UNLESS ANCHORING OCCURS ALONG THE WINDWARD SLOPES...SEE LITTLE FLOOD THREAT AT THIS TIME ON THAT ISLAND TONIGHT. FORECAST MODELS INDICATE THE UPPER LEVEL TROUGH WILL LINGER OVER THE ISLANDS THROUGH THROUGH SUNDAY BEFORE IT BEGINS TO LIFT OUT TO THE EAST NORTHEAST BY THE START OF THE NEW WORK WEEK. EXPECT WET TRADE WIND WEATHER TO CONTINUE THROUGH SUNDAY WITH THE GREATEST RAINFALL TOTALS OCCURRING OVER WINDWARD FACING SLOPES. ANOTHER UPPER LEVEL TROUGH IS EXPECTED TO PUSH IN TOWARD THE STATE FROM THE NORTHWEST NEXT WEEK...REINFORCING THE TROUGHING PATTERN WEST OF THE STATE. WEATHER ACROSS THE STATE WILL DEPEND ON HOW THIS PATTERN SETS UP AND IT PROXIMITY TO THE ISLANDS. THIS SYSTEM WILL LIKELY HAVE A SURFACE REFLECTION AND MAY CAUSE THE WINDS TO TURN SOUTHEASTERLY OVER THE WESTERN PART OF THE STATE BY THE MIDDLE OF NEXT WEEK. && .MARINE... MODERATE TO LOCALLY FRESH TRADE WINDS HAVE GENERATED A FRESH SWELL WHICH CONTINUES TO PRODUCE SURF HEIGHTS ABOVE THE HIGH SURF ADVISORY THRESHOLD ALONG EAST FACING SHORES OF MOST ISLANDS THROUGH TONIGHT. WAVE HEIGHTS ARE EXPECTED TO GRADUALLY DIMINISH BELOW THIS THRESHOLD TOMORROW. WILL KEEP AN EYE ON THE READINGS FROM THE MOKAPU BUOY TONIGHT TO SEE IF THEY ARE ACTUALLY DROPPING. THAT BUOY IS NOW READING AROUND 9 FEET WITH A PERIOD OF 10 SECONDS FROM 75 DEGREES. THE SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER MOST COASTAL WATERS ZONES DUE TO SEAS OF 10 FEET OR GREATER AND FOR AREAS OF 25 KNOT WINDS IN THE TYPICALLY WINDY MARINE ZONES. A NEW WEST NORTHWEST SWELL WILL ARRIVE ON TUESDAY AND BUILD INTO WEDNESDAY PRODUCING SURF APPROACHING THE HIGH SURF ADVISORY THRESHOLDS ALONG NORTH AND WEST FACING SHORES OF MANY ISLANDS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 600 AM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 600 AM HST SUNDAY FOR ALL HAWAIIAN WATERS...EXCEPT THE MAUI COUNTY LEEWARD WATERS. && HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 4:29 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 27, 5:08 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Dec 27, 7:12 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 27, 8:30 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.